Georgia, 2006Hail and Damaging Winds in Georgia, July 22, 2006
July 22, 2006 · NWS FFC · 14 events in 11 counties and zones
10 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $132,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 22, 11:15 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 22, 11:15 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT SAT JUL 22 2006
.UPDATE...(TODAY THROUGH MONDAY)
LINE OF CONVECTION ASSOCIATED WITH SURFACE FRONT APPROACHING NORTH
GEORGIA WHERE HIGHEST POPS EXPECTED THIS AFTERNOON. SMALL CLUSTER
OF STORMS WHICH DEVELOPED AHEAD OF THE LINE IS CURRENTLY MOVING
INTO NORTHEAST GEORGIA. LARGE CLOUD SHIELD WILL KEEP TEMPERATURES
IN AND NORTH OF THE ATLANTA METROPOLITAN AREA IN THE UPPER 80S TO
LOW 90S THIS AFTERNOON WHILE CENTRAL GEORGIA EXPECTED TO CLIMB INTO
THE LOW TO MID 90S. HAVE TWEAKED TEMPERATURES NORTH DOWNWARD...
OTHERWISE NO CHANGES MADE.
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 22, 11:20 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1220 PM EDT SAT JUL 22 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1220 PM EDT SAT JUL 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH GEORGIA
THIS AFTERNOON THROUGH ABOUT MIDNIGHT. SCATTERED THUNDERSTORMS CAN
BE EXPECTED ACROSS ALL OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON
AND TONIGHT.
.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL DEEPEN OVER THE OHIO AND TENNESSEE
VALLEYS THROUGH TONIGHT. A COLD FRONT...LOCATED ACROSS TENNESSEE AT
MIDDAY...WILL MOVE INTO NORTH GEORGIA LATE THIS AFTERNOON BUT SHOULD
STALL ACROSS CENTRAL GEORGIA LATE TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WILL BE DAMAGING WINDS TO 60 MPH...FREQUENT CLOUD-TO-GROUND
LIGHTNING...AND LOCALIZED HEAVY RAIN. THE MOST LIKELY TIMES FOR
SEVERE WEATHER WILL BE FROM 2PM UNTIL MIDNIGHT.
.DISCUSSION...
THICK MID LEVEL CLOUDINESS ACROSS NORTH GEORGIA WILL GIVE WAY TO
MOSTLY SUNSHINE THIS AFTERNOON. INSTABILITY WILL BECOME QUITE STRONG
AS TEMPERATURES WARM INTO THE 80S AND LOWER 90S RESULTING IN CAPE
VALUES FROM 2000 TO 3000 AND LIFTED INDEX VALUES OF -5 TO -8.
VERTICAL WIND SHEAR WILL BE WEAK TO MODERATE ACROSS NORTH GEORGIA
AND VERY WEAK ACROSS CENTRAL GEORGIA WHERE WINDS ALOFT WILL BE LESS
THAN 20 KNOTS FROM THE SURFACE THROUGH 20000 FEET. ACROSS NORTH
GEORGIA WINDS WILL BE SLIGHTLY STRONGER IN THE MID LEVELS OF THE
ATMOSPHERE BUT SHOULD BE INSUFFICIENT TO PRODUCE ORGANIZED SEVERE
STORMS. STORMS SHOULD FOCUS AHEAD THE COLD FRONT AND THE LEADING
EDGE OF AN AREA OF THICK CLOUDINESS. THUNDERSTORMS SHOULD DIMINISH
IN INTENSITY AND COVERAGE AFTER MIDNIGHT AS INSTABILITY DECREASES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD AS THE COLD FRONT REMAINS STATIONARY ACROSS GEORGIA. AS
THUNDERSTORMS DEVELOP OVER THE SAME AREAS NEXT WEEK...FLOODING AND
FLASH FLOODING COULD BECOME A THREAT.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED
LATE THIS AFTERNOON AND EVENING ACROSS NORTH GEORGIA.
In the hours before
Local storm report, Jul 22, 1:01 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG CAVE SPRING 34.11N 85.33W
07/21/2006 FLOYD GA PUBLIC
DOWNBURST WINDS BROUGHT DOWN 400 FT OF WOOD FENCING AND 4
TREES. LARGEST TREE WAS A 1 FOOT DIAMETER OAK TREE.
&&
SNSpecial weather statement, Jul 22, 1:36 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 PM EDT SAT JUL 22 2006
GAZ110-221900-
236 PM EDT SAT JUL 22 2006
...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN TELFAIR COUNTY UNTIL
300 PM EDT...
AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF MCRAE. THE THUNDERSTORM
WAS NEARLY STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TELFAIR COUNTY THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HELENA...MCRAE...WORKMORE AND SCOTLAND. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 22, 1:56 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT SAT JUL 22 2006
GAZ042-053-221930-
256 PM EDT SAT JUL 22 2006
...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN COWETA AND CARROLL
COUNTIES UNTIL 330 PM EDT...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITESBURG...MOVING EAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
COWETA AND CARROLL COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CLEM...WHITESBURG...SARGENT...ROSCOE...
NEWNAN AND MADRAS. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER
ON ROADWAYS.
Thunderstorm Wind, Laurens
- When
- July 22, 2:01 PM EST to 2:05 PM EST
- Where
- Laurens County, 5 mi ENE of Dexter
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.467, -82.967
The Laurens County 911 Center reported that a tree fell on a power line.
Thunderstorm Wind, Houston
- When
- July 22, 3:21 PM EST to 3:26 PM EST
- Where
- Houston County, Warner Robins
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.617, -83.600
The public reported that a large tree, nearly three feet in diameter, was blown down by a thunderstorm wind gust. The same individual estimated the wind gust near 60 mph.
Thunderstorm Wind, Polk
- When
- July 22, 3:27 PM EST to 3:39 PM EST
- Where
- Polk County, 2 mi NW of Aragon
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.050, -85.067
The Polk County Emergency Management Director reported that several trees and power lines were down in the eastern part of the county. Trees and power lines were down northwest of Aragon on Georgia Highway 101 and also on Pea Ridge Road near Fish Creek. Wind gusts were measured at 60 mph two miles northwest of Aragon by a member of the Polk County Fire and Rescue Department.
Thunderstorm Wind, Henry
- When
- July 22, 3:41 PM EST to 3:56 PM EST
- Where
- Henry County, 2 mi N of Hampton
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AIRPLANE PILOT
- Coordinates
- 33.417, -84.283
An off duty airplane pilot (reported that wind gusts on the order of 60 mph, associated with a thunderstorm downburst or microburst, blew down more than six trees about two miles north of Hampton or about five miles northeast of Tara Field in western Henry county. The Henry County Emergency Management Director reported that the same, yet intensified, thunderstorm downburst blew down at least two dozen trees north of McDonough.
Hail, Henry
- When
- July 22, 3:50 PM EST
- Where
- Henry County, Hampton
- Measured
- 0.75 in hail
- Reported by
- AIRPLANE PILOT
- Coordinates
- 33.383, -84.283
An off duty airplane pilot observed penny-sized hail.
Hail, Upson
- When
- July 22, 3:56 PM EST to 4:01 PM EST
- Where
- Upson County, Thunder
- Measured
- 0.75 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 32.967, -84.483
An off duty FAA Air Traffic Controller, while camping in the Camp Thunder area of northwest Upson county, observed penny-sized hail.
Thunderstorm Wind, Morgan
- When
- July 22, 4:07 PM EST to 4:10 PM EST
- Where
- Morgan County, Centennial
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.583, -83.617
The Morgan County Emergency Management Director reported that several trees, more than six, were down between Centennial and Pennington in the western part of the county. Interstate-20 was partially blocked by downed trees.
Thunderstorm Wind, Baldwin
- When
- July 22, 4:24 PM EST to 4:30 PM EST
- Where
- Baldwin County, Hardwick
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $115,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.000, -83.233
The Baldwin County Emergency Management Director, the Baldwin County 911 Center, and the Union Recorder of Milledgeville reported that at least 12 trees were blown down approximately five miles south of Milledgeville. A large 200-year old oak tree fell on a home in Milledgeville causing extensive damage to the structure. A female resident of the house sustained minor injury to her knee from fallen debris in the damaged home. At least 10 of the trees were down in the Memory Hill Cemetery which resulted in destruction to more than a dozen gravestones. Many of the downed trees were 60 to 80 years old.
Thunderstorm Wind, Morgan
- When
- July 22, 4:40 PM EST to 4:48 PM EST
- Where
- Morgan County, Bostwick
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.733, -83.517
The Morgan County Emergency Management Director reported that a few trees were down scattered about from Bostwick in the north to Buckhead in the south, all in the eastern part of the county.
Thunderstorm Wind, Monroe
- When
- July 22, 5:11 PM EST to 5:19 PM EST
- Where
- Monroe County, 5 mi SW of Forsyth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.983, -84.017
The Monroe County 911 Center reported that at least 12 trees were down in the area.
Hail, Forsyth
- When
- July 22, 5:17 PM EST to 5:25 PM EST
- Where
- Forsyth County, 7 mi SW of Cumming
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.133, -84.233
The public observed quarter-sized hail.
Thunderstorm Wind, Gwinnett
- When
- July 22, 5:45 PM EST to 5:54 PM EST
- Where
- Gwinnett County, Buford
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.117, -84.000
The Gwinnett County SkyWarn measured a wind gust of 60 mph in Buford at 1845 LDT. The wind gust caused minor damage to the roof of one home. A few minutes earlier, other SkyWarn members estimated wind gusts in the 50 to 60 mph range near Interstate-85 and Georgia Highway 20 in the Sugar Hill and Buford area, very close to the Mall of Georgia. Then in the 1850 - 1855 period, the same thunderstorm caused damage to a home north of Dacula and just west of Auburn on the Gwinnett/Barrow county line when wind gusts blew some shutters off the house.
Hail, Gwinnett
- When
- July 22, 5:50 PM EST to 5:54 PM EST
- Where
- Gwinnett County, 3 mi NNE of Dacula
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.017, -83.883
The public reported penny-sized hail.
Thunderstorm Wind, Clarke
- When
- July 22, 6:10 PM EST to 6:15 PM EST
- Where
- Clarke County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.950, -83.383
The Clarke County 911 Center reported that several large trees were blown down around the city along with a number of tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 22, 20062 deaths · 2 injured · 1 event
- Flash Flooding in Ohio, July 22, 2006$7.9 million · 3 events
- Flash Flood in Mississippi, July 22, 2006$300,000 · 1 event
- Lightning Strike in Florida, July 22, 2006$200,000 · 1 event
- Damaging Wind in Texas, July 22, 2006$200,000 · 70 kt wind · 1 event
- Damaging Wind in Texas, July 22, 2006$150,000 · 60 kt wind · 1 event
- Lightning Strike in North Carolina, July 22, 2006$150,000 · 1 event
- Lightning Strike in Texas, July 22, 2006$100,000 · 1 event
- Tornado in Pennsylvania, July 22, 2006$100,000 · F0 · 1 event
- Flash Flood in Pennsylvania, July 22, 2006$100,000 · 1 event
- Wildfire in California, July 22 to 23, 2006$100,000 · 1 event
- Damaging Wind in Texas, July 22, 2006$100,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526639, 5526735, 5526642, 5526640, 5526641, 5526736, 5526643, 5526729, 5526728, 5526730, 5526731, 5526732, 5526733, 5526734.